Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Pittsburgh, PA

March 20, 20206 counties in Pennsylvania; Marion County, Monongalia County, West Virginia; Garrett County, Maryland

NWS Pittsburgh, PA issued this special weather statement at Mar 20, 2020, 12:21 PM EDT for 6 counties in Pennsylvania; Marion County, Monongalia County, West Virginia; Garrett County, Maryland. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2020, 12:21 PM EDT (16:21 UTC)
Expired
Mar 20, 2020, 1:15 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA

Counties Garrett County, MD, Armstrong County, PA, Fayette County, PA, Greene County, PA, Indiana County, PA, Jefferson County, PA, Westmoreland County, PA, Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS81 KPBZ 201621
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
1221 PM EDT Fri Mar 20 2020

MDZ001-PAZ015-016-021>023-029-031-073>076-WVZ012-021-509>512-201715-
Garrett-Armstrong-Clarion-Fayette
Ridges-Greene-Westmoreland-Washington-Allegheny-Indiana-Jefferson-
Westmoreland Ridges-Fayette-Eastern Preston-Marion-Monongalia-Ridges
of Eastern Monongalia and Northwestern Preston-Wetzel-Preston-
1221 PM EDT Fri Mar 20 2020

...A LINE OF STRONG SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING 
GUSTY WIND AND HEAVY RAIN WILL AFFECT GARRETT...SOUTHEASTERN 
ALLEGHENY... JEFFERSON...GREENE...ARMSTRONG...SOUTHEASTERN 
CLARION...FAYETTE... SOUTHEASTERN 
WASHINGTON...INDIANA...WESTMORELAND...EASTERN WETZEL... 
MONONGALIA...NORTHERN PRESTON AND MARION COUNTIES...

At 1219 PM EDT, radar indicated an area of gusty showers and 
isolated thunderstorms were located along a line extending from near 
Ford City to near Jefferson Boro.
Movement was northeast at 20 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Penn Hills...                     Morgantown...
Monroeville...                    Greensburg...
McKeesport...                     Fairmont...
Indiana...                        Uniontown...
Jeannette...                      Latrobe...
Connellsville...                  Punxsutawney...

This includes the following highways...
  Interstate 68 in Maryland between mile markers 1 and 30.
  Interstate 68 in West Virginia between mile markers 1 and 32.
  Interstate 70 in Pennsylvania between mile markers 29 and 57.
  Pennsylvania Turnpike between mile markers 53 and 100.
  Interstate 79 in Pennsylvania between mile markers 0 and 23.
  Interstate 79 in West Virginia between mile markers 137 and 160.
  Interstate 80 in Pennsylvania between mile markers 75 and 96.
  Interstate 376 in Pennsylvania between mile markers 82 and 84.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4120 7877 4113 7880 4072 7880 4034 7901
      3986 7942 3979 7935 3978 7939 3972 7939
      3972 7893 3948 7907 3946 8067 4135 7902
      4138 7897 4126 7874 4120 7871
TIME...MOT...LOC 1619Z 245DEG 17KT 4073 7952 3996 8013 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Mar 20, 12:02 PM EDT, 19 minutes earlier.

Area forecast discussion, Mar 20, 12:02 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1202 PM EDT Fri Mar 20 2020

.SYNOPSIS...
Occasional showers and thunderstorms are expected today with
crossing low pressure. Dry and cooler weather will return for the
weekend under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
A second line of strong thunderstorms have developed along a Theta E
gradient ahead of an approaching cold front and will move across the
region after a brief break in precipitation. With sufficient shear
and mixing, these thunderstorms will carry with them the threat for
damaging sfc wind gusts. A QLCS type of precipitation structure with
embedded rotation has been prevalent today. Heavy rainfall rates
above areas that saw flooding this morning may cause additional water
problems.

Behind the cold front the tight pressure gradient will linger and
gusts up to 35 mph (40 mph in the ridges) will remain tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
High pressure approaches from the Midwest this weekend. Cold
advection will prevail during the approach of the ridge axis.
Temperature will drop about 5 degrees below the seasonal norm on
Saturday but recover to be seasonable Sunday as the axis of the ridge
departs to the East.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A deepening trough is expected to return rain to the region overnight
Sunday into Monday. With SE flow anticipated in the ridges, cold air
damming brings the possibility for slight snow accumulations in the
Eastern halves of Garrett and Tucker counties.

Another chance for precipitation returns Tuesday night. Temperature
looks to stay mild and near the climatological average.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Majority of terminals are VFR at times but MVFR ceiling/visibility in
vicinity of showers and thunderstorms is likely. Brief deterioration
to IFR in thunderstorms cannot be ruled out.

A crossing cold front is expected to bring showers and scattered
thunderstorms as it drops across the region. A shift to W and
eventually NW wind is forecast behind the front, along with lingering
MVFR ceilings.

.Outlook...
Restrictions are possible behind the exiting front thru early Sat.
Restrictions are likely again Sun night and Mon with crossing low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 20, 2:18 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
218 AM EDT Fri Mar 20 2020

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-210630-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
218 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are expected to form with an advancing cold front today.
A few storms may be severe and cause damaging wind gusts this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-210630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
218 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Additional rainfall this morning may trigger isolated flooding.
Thunderstorms are expected to form with an advancing cold front today.
A few storms may be severe and cause damaging wind gusts this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 20, 9:30 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLOOD            OAKDALE                 40.40N  80.18W
03/20/2020                   ALLEGHENY          PA   FIRE DEPT/RESCUE

            FLOODING NEAR THE INTERSECTION OF CLINTON AVE AND
            NOBLESTOWN RD.

&&

EVENT NUMBER PBZ2000668

BROWN
Special weather statement, Mar 20, 9:35 AM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
935 AM EDT Fri Mar 20 2020

OHZ039-048-057-058-201400-
Guernsey-Tuscarawas-Coshocton-Muskingum-
935 AM EDT Fri Mar 20 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON...
MUSKINGUM AND SOUTH CENTRAL TUSCARAWAS COUNTIES...

At 935 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hanover to 7 miles southeast of
Marne to near Thornport. Movement was east at 55 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Zanesville...                     Cambridge...
Newcomerstown...                  New Concord...
South Zanesville...               North Zanesville...
Dresden...                        Frazeysburg...
Pleasant Grove...                 Conesville...
Gratiot...                        Plainfield...

This includes the following highways...
  Interstate 70 in Ohio near mile marker 143, and between mile
  markers 145 and 177.
  Interstate 77 in Ohio between mile markers 47 and 64.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3995 8223 3995 8220 4014 8219 4029 8154
      4005 8152 3990 8176 3990 8216 3991 8217
      3991 8223
TIME...MOT...LOC 1335Z 261DEG 48KT 4008 8220 3998 8223 3993 8234

Brown
Local storm report, Mar 20, 10:01 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     HEAVY RAIN       EVANS CITY              40.77N  80.06W
03/20/2020  M2.00 INCH       BUTLER             PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ2000669
Local storm report, Mar 20, 10:33 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     HEAVY RAIN       1 W WEST LAFAYETTE      40.27N  81.77W
03/20/2020  M3.31 INCH       COSHOCTON          OH   TRAINED SPOTTER

            SINCE NOON 03/19/2020.

&&

EVENT NUMBER PBZ2000670
Local storm report, Mar 20, 10:34 AM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1034 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     FLOOD            1 W WEST LAFAYETTE      40.27N  81.77W
03/20/2020                   COSHOCTON          OH   TRAINED SPOTTER

            NEARBY CREEKS OUT OF THEIR BANKS. JUST FLOODING YARDS
            AT THIS POINT.

&&

EVENT NUMBER PBZ2000671
Special weather statement, Mar 20, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1221 PM EDT Fri Mar 20 2020

MDZ001-PAZ015-016-021>023-029-031-073>076-WVZ012-021-509>512-201715-
Garrett-Armstrong-Clarion-Fayette
Ridges-Greene-Westmoreland-Washington-Allegheny-Indiana-Jefferson-
Westmoreland Ridges-Fayette-Eastern Preston-Marion-Monongalia-Ridges
of Eastern Monongalia and Northwestern Preston-Wetzel-Preston-
1221 PM EDT Fri Mar 20 2020

...A LINE OF STRONG SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING
GUSTY WIND AND HEAVY RAIN WILL AFFECT GARRETT...SOUTHEASTERN
ALLEGHENY... JEFFERSON...GREENE...ARMSTRONG...SOUTHEASTERN
CLARION...FAYETTE... SOUTHEASTERN
WASHINGTON...INDIANA...WESTMORELAND...EASTERN WETZEL...
MONONGALIA...NORTHERN PRESTON AND MARION COUNTIES...

At 1219 PM EDT, radar indicated an area of gusty showers and
isolated thunderstorms were located along a line extending from near
Ford City to near Jefferson Boro.
Movement was northeast at 20 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Penn Hills...                     Morgantown...
Monroeville...                    Greensburg...
McKeesport...                     Fairmont...
Indiana...                        Uniontown...
Jeannette...                      Latrobe...
Connellsville...                  Punxsutawney...

This includes the following highways...
  Interstate 68 in Maryland between mile markers 1 and 30.
  Interstate 68 in West Virginia between mile markers 1 and 32.
  Interstate 70 in Pennsylvania between mile markers 29 and 57.
  Pennsylvania Turnpike between mile markers 53 and 100.
  Interstate 79 in Pennsylvania between mile markers 0 and 23.
  Interstate 79 in West Virginia between mile markers 137 and 160.
  Interstate 80 in Pennsylvania between mile markers 75 and 96.
  Interstate 376 in Pennsylvania between mile markers 82 and 84.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4120 7877 4113 7880 4072 7880 4034 7901
      3986 7942 3979 7935 3978 7939 3972 7939
      3972 7893 3948 7907 3946 8067 4135 7902
      4138 7897 4126 7874 4120 7871
TIME...MOT...LOC 1619Z 245DEG 17KT 4073 7952 3996 8013

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:14 AM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Washington, Westmoreland3 hr
Mar 20, 12:54 PM EDTSpecial Weather StatementPBZLawrence, Mercer, Venango51 min
Mar 20, 1:01 PM EDTAreal Flood WarningPBZBeaver3 hr
Mar 20, 1:06 PM EDTAreal Flood WarningPBZVenango4 hr
Mar 20, 1:25 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango38 min
Mar 20, 1:29 PM EDTSpecial Weather StatementPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango46 min
Mar 20, 1:42 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence33 min
Mar 20, 1:49 PM EDTSevere Thunderstorm WarningPBZBeaver26 min
Mar 20, 2:02 PM EDTSpecial Weather StatementPBZAllegheny, Armstrong, Beaver43 min
Mar 20, 2:03 PM EDTAreal Flood WarningPBZBeaver, Butler, Lawrence3 hr
Mar 20, 2:15 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson45 min
Mar 20, 2:33 PM EDTAreal Flood WarningPBZClarion, Jefferson, Venango3 hr
Mar 20, 2:57 PM EDTSpecial Weather StatementPBZIndiana33 min
Mar 20, 3:32 PM EDTAreal Flood WarningPBZAllegheny, Butler3 hr
Mar 20, 4:07 PM EDTAreal Flood WarningPBZBeaver16 hr
Mar 20, 4:26 PM EDTSpecial Weather StatementPBZWestmoreland49 min
Mar 20, 4:32 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland28 min
Mar 20, 5:20 AM EDTAreal Flood AdvisoryPBZBelmont, Coshocton, Guernsey, Harrison, Muskingum, Tuscarawas5 hr
Mar 20, 5:23 AM EDTSpecial Weather StatementPBZCoshocton, Guernsey, Harrison, Muskingum, Tuscarawas52 min
Mar 20, 5:43 AM EDTFlash Flood WarningPBZBelmont, Guernsey, Harrison, Tuscarawas3 hr
Mar 20, 9:35 AM EDTSpecial Weather StatementPBZMuskingum25 min
Mar 20, 10:20 AM EDTAreal Flood WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 3 more5 hr
Mar 20, 11:00 AM EDTRiver Flood WarningPBZTuscarawas4 days
Mar 20, 11:00 AM EDTRiver Flood WarningPBZGuernsey58 hr
Mar 20, 1:06 PM EDTSpecial Weather StatementPBZCarroll, Coshocton, Guernsey, Harrison, Tuscarawas39 min
Mar 20, 1:29 PM EDTSevere Thunderstorm WarningPBZCarroll, Jefferson, Tuscarawas31 min
Mar 20, 2:15 PM EDTSpecial Weather StatementPBZHarrison, Jefferson45 min
Mar 20, 2:23 PM EDTAreal Flood WarningPBZMuskingum28 hr
Mar 20, 2:28 PM EDTSevere Thunderstorm WarningPBZHarrison21 min
Mar 20, 3:27 PM EDTAreal Flood WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 3 more27 hr
Mar 20, 5:31 PM EDTSpecial Weather StatementPBZPreston29 min

Nearby

Special Weather Statements in Pennsylvania, 2020Special Weather Statements in West Virginia, 2020Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.